Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 32, NWS New Orleans, LA

October 16, 2006Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 16, 2006, 5:00 AM CDT for Plaquemines Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 5:00 AM CDT (10:00 UTC)
Expired
Oct 16, 2006, 5:45 AM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 2:13 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 161000
TORLIX
LAC075-161045-
/O.NEW.KLIX.TO.W.0032.061016T1000Z-061016T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 545 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF BURAS...OR ABOUT 21 MILES SOUTH OF PORT SULPHUR...
  MOVING NORTH AT 25 MPH.

* THE TORNADO IS WILL BE NEAR...
  BURAS BY 515 AM CDT
  EMPIRE BY 525 AM CDT
  8 MILES EAST OF PORT SULPHUR BY 540 AM CDT

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING
FOR SOUTHEAST LOUISIANA.

LAT...LON 2927 8994 2915 8956 2926 8920 2965 8925
      2963 8997

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 16, 4:27 AM CDT, 33 minutes earlier.

Area forecast discussion, Oct 16, 4:27 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
427 AM CDT MON OCT 16 2006

.DISCUSSION...NUMEROUS WEATHER CONCERNS ARE ON TAP EARLY IN THE
FORECAST PERIOD. WIDESPREAD RAIN OCCURRING ACROSS MUCH OF THE
FORECAST AREA EARLY THIS MORNING WITH EMBEDDED SUPERCELLS. THE
SUPERCELLS OCCURRING TO THE NORTH OF A WARM FRONT BISECTING THE
AREA APPEAR TO BE ELEVATED WHILE CELLS ALONG AND SOUTH OF THE
BOUNDARY ARE SURFACE BASED AND HAVE PRODUCED TWO OR THREE TORNADOS
THAT HAVE RESULTED IN SOME DAMAGE ALREADY THIS MORNING. THE THREAT
OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH THE DAY WITH THE
GREATEST THREAT OF SHORT LIVED TORNADOES DURING THE MORNING AND
EARLY AFTERNOON HOURS WHEN VERY IMPRESSIVE HELICITY VALUES AND
SHEAR WILL BE THE GREATEST. ALL OF THIS IS OCCURRING IN ADVANCE
OF AN UPPER LOW/SHORT WAVE OVER NEW MEXICO THAT WAS ADVANCING
TOWARD THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. AS IT
TRAVERSES EAST NORTHEAST MODELS FORECAST THIS FEATURE TO DEVELOP
INTO AN OPEN WAVE AND GRADUALLY WEAKEN. IN THE MEANTIME...A STRONG
LOW LEVEL JET HAS DEVELOPED IN ADVANCE OF THIS SYSTEM ACROSS THE
LOWER MISSISSIPPI VALLEY AND WAS ADVECTING VERY RICH MOISTURE
LADEN AIR NORTHWARD. THIS FEATURE WILL SHIFT GRADUALLY NORTHEAST
ACROSS THE REGION THROUGH THE DAY AND INTO TONIGHT. A FAVORABLY
POSITIONED UPPER LEVEL JET WILL ALSO AID THUNDERSTORM DEVELOPMENT.
PERSISTENT STRONG EAST TO SOUTHEAST FLOW HAS CAUSED TIDES TO RISE TO
TWO TO THREE FEET ABOVE NORMAL ALONG SOME COASTAL AREAS WITH MINOR
COASTAL FLOODING ALREADY BEING REPORTED IN HANCOCK COUNTY. SINCE
THESE STRONG WINDS WILL CONTINUE INTO TONIGHT...THE COASTAL FLOOD
WATCH HAS BEEN UPGRADED TO A COASTAL FLOOD WARNING. THE
POSSIBILITY OF HEAVY RAINFALL THROUGH TONIGHT ACROSS THE NORTHWEST
ZONES WILL NECESSITATE THE CONTINUATION OF THE FLASH FLOOD WATCH
IN THAT AREA. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO
CONTINUE INTO TUESDAY MORNING BEFORE WINDS AND WAVES DIMINISH.

THE GFS AND NAM DIFFER IN THEIR SOLUTIONS FOR TUESDAY AND
WEDNESDAY THE NAM BEING MUCH WETTER THAN THE GFS WHICH BRINGS
DRIER AIR INTO THE REGION FASTER. PLAN TO KEEP SOME POPS IN THE
FORECAST THROUGH TUESDAY...BUT WILL GO WITH THE DRY GFS FOR
TUESDAY NIGHT AND WEDNESDAY. THE NEXT CHANCE FOR RAIN COMES
THURSDAY AS ANOTHER COLD FRONT PUSHES ACROSS THE AREA AS A BROAD
UPPER TROUGH SHIFTS EAST ACROSS THE CONUS. ANOTHER COLD FRONT AND
A CHANCE FOR RAIN WILL AFFECT THE AREA SATURDAY NIGHT AND SUNDAY
MORNING AS AN UPPER TROUGH DEEPENS OVER THE CENTRAL AND EASTERN U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  72  85  68 / 100 100  40  10
BTR  82  74  86  69 / 100 100  50  10
MSY  84  76  86  72 / 100  90  50  10
GPT  80  74  84  71 /  90  80  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ034-LAZ035-
     LAZ036-LAZ037-LAZ038-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050.

     COASTAL FLOOD WARNING THROUGH TUESDAY MORNING FOR LAZ066-
     LAZ067-LAZ068-LAZ069-LAZ070-LAZ064-LAZ063-LAZ062-LAZ061-
     LAZ060-LAZ058-LAZ050-LAZ038-LAZ040.

MS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MSZ068-
     MSZ069-MSZ070.

     COASTAL FLOOD WARNING THROUGH TUESDAY MORNING FOR MSZ080-
     MSZ081-MSZ082-

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT TUESDAY FOR GMZ550-GMZ555-
     GMZ570-GMZ575.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ530.

&&
Hazardous weather outlook, Oct 15, 10:31 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 PM CDT SUN OCT 15 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170345-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1031 PM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

.SEVERE THUNDERSTORMS...
STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE ALONG A
STRONG WARM FRONT MOVING NORTH OUT OF THE GULF OF MEXICO WILL BE
CONDUCIVE TO SEVERE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATER TONIGHT AND MONDAY MORNING. THE
PRIMARY THREAT WILL BE ISOLATED TORNADOES DEVELOPING FROM
STRONGLY ROTATING STORMS MOVING OUT OF THE COASTAL AREAS. DAMAGING
WINDS AND PERIODS OF VERY HEAVY RAINFALL CAN ALSO OCCUR PRIMARILY
AFTER 4 AM MONDAY.

.FLOODING...
A FLOOD WATCH IS IN EFFECT FOR THE EAST-CENTRAL AND SOUTH-
CENTRAL PARISHES OF LOUISIANA...INCLUDING THE GREATER BATON ROUGE
AREA. THE GREATEST THREAT OF FLOODING RAINS WILL BE GENERALLY
AFTER 3 AM MONDAY...CONTINUING INTO MONDAY EVENING.

.MARINE HAZARDS...
A COASTAL FLOOD WATCH IS IN EFFECT UNTIL TUESDAY
MORNING FOR THE MISSISSIPPI AND SOUTHEAST LOUISIANA COAST.
ABNORMALLY HIGH TIDES OF 2 FEET ABOVE NORMAL CAN BE EXPECTED. THIS
MAY CAUSE SOME FLOODING OF LOW LYING COASTAL AREAS...PARTICULARLY
DURING THE DAILY HIGH TIDE PERIOD DURING THE MORNING HOURS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS AND STRONG EAST
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE MONDAY INTO TUESDAY
ACROSS THE AREA...AS A SLOW MOVING AREA OF LOW PRESSURE PASSES
THROUGH THE TENNESSEE VALLEY. A SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE MONDAY INTO MONDAY NIGHT. THE MAIN
THREAT FROM ANY THUNDERSTORMS WILL BE VERY HEAVY
RAINFALL...FREQUENT LIGHTNING...STRONG WINDS...AND ISOLATED
TORNADOES. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE WITH THE
HEAVIEST THUNDERSTORMS...WITH TOTAL RAINFALL AMOUNTS OF 4 TO 6
INCHES POSSIBLE ACROSS THE REGION BY TUESDAY MORNING. LOCALIZED
FLOODING OF LOW LYING AREAS AND STREETS WILL BE POSSIBLE.

STRONG SOUTHEAST WINDS OF 20 TO 30 KNOTS OVER THE COASTAL WATERS
WILL CONTINUE TO PROMPT SMALL CRAFT CONDITIONS THROUGH TUESDAY.
THESE WINDS WILL ALSO KEEP TIDE LEVELS HIGH ON SOUTH AND EAST
FACING SHORES WITH TIDES RUNNING UP TO 2 FEET ABOVE NORMAL. SOME
FLOODING OF COASTAL AREAS OUTSIDE OF HURRICANE PROTECTION LEVEES
WILL CONTINUE TO BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY AS A
COLD FRONT SWEEPS THROUGH THE AREA. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ON THURSDAY NEAR THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS BEING REQUESTED FOR LATE TONIGHT AND
MONDAY...MAINLY IN THE LOUISIANA COASTAL PARISHES BEFORE DAYBREAK
AND IN THE NEW ORLEANS AND BATON ROUGE METRO AREAS FROM DAYBREAK
THROUGH MONDAY. LAW ENFORCEMENT AGENCIES AND FIRST RESPONDERS
SHOULD PLAN ACCORDINGLY FOR AN EXTENDED PERIOD OF ACTIVE WEATHER.
PLEASE NOTIFY THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL
PROMPTLY IF SEVERE WEATHER OCCURS IN YOUR AREA.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:58 PM CDTCoastal Flood WatchLIXSaint Bernard, Saint John the Baptist7 hr
Oct 16, 1:41 AM CDTSpecial Marine WarningLIX94 min
Oct 16, 2:11 AM CDTTornado WarningLIXLafourche49 min
Oct 16, 3:17 AM CDTTornado WarningLIXLafourche58 min
Oct 16, 3:21 AM CDTTornado WarningLIXPlaquemines54 min
Oct 16, 3:43 AM CDTSpecial Marine WarningLIX2 hr
Oct 16, 4:10 AM CDTTornado WarningLIXAscension35 min
Oct 16, 4:16 AM CDTTornado WarningLIXJefferson, Lafourche29 min
Oct 16, 4:26 AM CDTTornado WarningLIXPlaquemines34 min
Oct 16, 4:33 AM CDTTornado WarningLIXLivingston27 min
Oct 16, 4:37 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint John the Baptist31 hr
Oct 16, 4:41 AM CDTTornado WarningLIXJefferson34 min
Oct 16, 4:51 AM CDTTornado WarningLIXJefferson, Orleans24 min
Oct 16, 5:12 AM CDTTornado WarningLIXWashington33 min
Oct 16, 5:18 AM CDTTornado WarningLIXOrleans27 min
Oct 16, 5:21 AM CDTSpecial Marine WarningLIX39 min
Oct 16, 5:44 AM CDTSpecial Marine WarningLIX91 min
Oct 16, 5:46 AM CDTTornado WarningLIXPlaquemines, Saint Bernard29 min
Oct 16, 7:09 AM CDTSpecial Marine WarningLIX96 min
Oct 16, 8:44 AM CDTSpecial Marine WarningLIX91 min
Oct 16, 10:07 AM CDTSpecial Marine WarningLIX83 min
Oct 16, 1:22 PM CDTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more9 hr

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.